Expert cautions people with heart problems about using cannabis
Cannabis can have troublesome effects on people with unstable heart conditions, says physician
A medical cannabis expert is cautioning people with heart problems about using marijuana.
Dr. Danial Schecter is one of the keynote speakers at a cardiology symposium today in Sydney, N.S.
Schecter is the co-founder of the Cannabinoid Medical Clinic, which has 20 Canabo Medical Clinic locations across Canada, including one in Halifax.
He said although cannabis is generally safe, it does have side-effects, which have been largely overlooked as Canada moves to legalize its recreational use.
"Cannabis activists have almost taken over the conversation around cannabis, and their message is that cannabis is a harmless drug, it's never killed anyone in the 5,000 years people have been using it."
Schecter, who also holds a fellowship in hospital medicine and is an active hospitalist at the Royal Victoria Regional Health Centre in Barrie, Ont., suggests cannabis can have troublesome effects on people with unstable heart conditions.
"It can cause what we call tachycardia, which is an increase in your heart rate. It can also cause peripheral vasodilation, which means your veins and your arteries can dilate and drop your blood pressure," said Schecter.
"And that means that people who are using cannabis with unstable heart diseases, such as unstable angina or at high risk of having a heart attack or stroke, should really use cannabis with caution."
Schecter said like all drugs, cannabis also can produce unwanted side-effects when combined with other medications or alcohol. His presentation is intended to flag potential risks for cardiologists and other medical professionals attending the Sydney event.
Schecter noted that it's the THC, or tetrahydrocannabinol, in cannabis that produces both the high associated with marijuana and the negative side-effects.
"So if people consume CBD [cannabidiol]-only products, or oils, then they don't get the same cardiovascular effects, or the other unwanted side-effects."